Iowa, 2016Flooding in Iowa, May 1 to 9, 2016
May 1 to 9, 2016 · NWS DMX · 4 events in 3 counties and zones
Heavy rains in the end of April into early May sent a few local rivers across central and northern Iowa into flood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains in the end of April into early May sent a few local rivers across central and northern Iowa into flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 1, 2:45 AM CST, 4 minutes earlier.
Area forecast discussion, May 1, 2:45 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT SUN MAY 1 2016
.SHORT TERM.../TODAY/
ISSUED AT 345 AM CDT SUN MAY 1 2016
ANOTHER VERY MESSY FORECAST FOR TODAY. THE UPPER LOW WILL SLOWLY
MIGRATE ACROSS THE STATE TODAY. AHEAD OF THE LOW WE WILL CONTINUE
TO DEAL WITH STRATUS AND FOG ALONG WITH A COLD DRIZZLE. BANDS OF
PRECIP ACROSS NORTHERN IOWA AND TO THE WEST WILL WRAP AROUND THE LOW
AND BRING SHOWERS...ESPECIALLY TO SOUTHERN IOWA...AS THE UPPER LOW
MOVES BY. BY LATE IN THE AFTERNOON...THE WEST SHOULD FINALLY SEE AN
END TO THE SHOWERS BUT STRATUS AND LIKELY SOME DRIZZLE WILL REMAIN.
THE EAST SHOULD SEE SHOWERS THROUGH THE TODAY PERIOD OF THE
FORECAST. TEMPS WILL AGAIN GO NOWHERE AND I OPTED FOR THE COOL SIDE
OF GUIDANCE OR A COUPLE DEGREES BELOW GUIDANCE SOUTH ONCE AGAIN.
.LONG TERM.../TONIGHT THROUGH SATURDAY/
ISSUED AT 345 AM CDT SUN MAY 1 2016
THE UPPER LOW PASSING ACROSS THE STATE TODAY WILL OPEN UP AND
SHIFT EAST BY THIS EVENING. POSSIBLE A FEW PATCHES OF VERY LIGHT
PRECIPITATION LINGERS INTO THE EARLY EVENING OTHERWISE DRYING
CONDITIONS WILL ARRIVE WITH WEAK HIGH PRESSURE ARRIVING. SOLUTIONS
HAVE COME IN LINE WITH WHAT THE ECMWF HAS BEEN SUGGESTING THE PAST
48 HRS FOR MONDAY. THE UPPER LEVEL SHORT WAVE CURRENTLY OVER
NORTHERN SASKATCHEWAN...WILL MOVE INTO MANITOBA TONIGHT THEN DROP
SOUTH AND IMPACT THE STATE ON MONDAY. THIS SYSTEM WILL FEATURE A
COLD CORE ALOFT WHICH WILL ENHANCE INSTABILITY AS LAPSE RATES
STEEPEN WITH SOME SFC HEATING COMBINED WITH THE COOLING
TEMPERATURES ALOFT. SOME WEAK CAPE DOES DEVELOP HOWEVER
EQUILIBRIUM LEVELS ARE CAPPED AT 15 KFT OR BELOW AND NEAR
-15C...BOTH OF WHICH SHOULD LIMIT AND THUNDER POTENTIAL. HAVE
INCREASED POPS A BIT OVER THE SOUTH. STILL NO POPS ACROSS THE
NORTH HOWEVER STILL THE POTENTIAL THAT PRECIPITATION WILL NEED TO
BE ADDED FURTHER NORTH PENDING TIMING AND PLACEMENT DETAILS.
TUESDAY WILL BE MILD AND DRY WITH THE LOW LEVEL FLOW BECOMING
WESTERLY. HIGH TEMPERATURES WILL BE IN THE UPPER 60S TO LOW 70S
TUESDAY. A CLOSED UPPER LOW WILL DIVE SOUTH INTO THE GREAT LAKES
REGION TUESDAY NIGHT. THIS SYSTEM WILL BRING A NARROW WINDOW OF
FORCING AND A SHALLOW RIBBON OF MOISTURE NEAR 750 MB OVER
NORTHEAST/EASTERN IA. THIS MAY BE ENOUGH FOR A FEW SHOWERS TO
DEVELOP. DRIER AIR WILL QUICKLY FOLLOW BY 06Z WITH PRECIPITATION
CHANCES ENDING. WEDNESDAY WILL BE COOLER AS THE SYSTEM WILL ALSO
DRAG COOLER TEMPERATURES INTO THE STATE. A WARMING TREND WILL
BEGIN THURSDAY AS THE UPPER LEVEL SYSTEM MOVES OVER THE EASTERN
CONUS WHILE ANOTHER LARGE UPPER LOW DEVELOPS OVER THE DESERT
SOUTHWEST. THIS WILL THE DEFAULT RIDGE BETWEEN THE TWO SYSTEMS AND
WARMER AIR TO MOVE EAST TOWARDS THE STATE. HIGH TEMPERATURES BY
NEXT WEEKEND MAY PUSH 80 IN SOME AREAS.
&&
.AVIATION.../FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT/
ISSUED AT 1143 PM CDT SAT APR 30 2016
LOW CLOUDS AND LIGHT SHOWERS WILL PERSIST INTO SUNDAY
AFTERNOON...WITH ASSOCIATED IFR OR LOW MVFR VSBYS/CIGS ESPECIALLY
AT DSM/OTM. THERE SHOULD BE STEADY IMPROVEMENT DURING THE
AFTERNOON AS THE SHOWERS GRADUALLY CLEAR OUT...HOWEVER TOMORROW
NIGHT AS WINDS BECOME LIGHT THERE IS SOME QUESTION AS TO HOW MUCH
FOG/STRATUS MAY REDEVELOP OVER THE AREA AFTER SUNSET. THIS WILL BE
FURTHER ASSESSED FOR SUBSEQUENT TAF ISSUANCES.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...FAB
LONG TERM...DONAVON
AVIATION...LEE
Hazardous weather outlook, Apr 30, 2:53 PM CST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT SAT APR 30 2016
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
353 PM CDT SAT APR 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MJB
Flood, Polk
- When
- May 1, 2:49 AM CST to May 6, 10:45 AM CST
- Where
- Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.570, -93.610
The Raccoon River at Fleur Drive in Des Moines crested at 4:30 pm CDT on 1 May 2016 at 13.67 feet.
Flood, Emmet
- When
- May 1, 3:22 AM CST to May 9, 3:15 PM CST
- Where
- Emmet County, 161.35 mi NW of Peoria to 176.63 mi NW of Taintor
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.260, -94.830
The Des Moines River at Estherville crested at 11:00 pm CDT on 1 May 2016 at 9.05 feet.
Flood, Dallas
- When
- May 1, 4:30 PM CST to May 6, 2:07 AM CST
- Where
- Dallas County, 2.14 mi SSW of Adel to 0.69 mi ESE of Ortonville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.590, -94.030
The North Raccoon River at Perry crested at midnight CDT on 4 May 2016 at 16.74 feet.
Flood, Polk
- When
- May 2, 4:45 PM CST to May 7, 9:30 AM CST
- Where
- Polk County, 1.7 mi WNW of Youngstown to 2.07 mi WSW of Des Moines
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.590, -93.560
The Des Moines River at SE 6th in Des Moines crested at 4:30 am CDT on 5 May 2016 at 25.03 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, May 1, 20161 death · $1.0 million · 79 kt wind · 1 event
- Flash Flood and Hail in Kentucky, May 1, 20161 death · $52,000 · 1 in hail · 5 events
- Flash Flooding and Hail in West Virginia, May 1 to 2, 2016$357,000 · 2 in hail · 37 events
- Hail and Damaging Winds in North Carolina, May 1, 2016$360,000 · 2 in hail · 16 events
- Drought in Guam, May 1 to 31, 2016$250,000 · 3 events
- Flash Flood and Hail in Kentucky, May 1, 2016$120,000 · 2.75 in hail · 9 events
- Flash Flooding and Hail in Louisiana, May 1, 2016$100,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Kentucky, May 1, 2016$54,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Illinois, May 1, 2016$46,000 · 3 in hail · 13 events
- Flash Flooding and Flooding in Kentucky, May 1, 2016$18,000 · 1.75 in hail · 19 events
- Damaging Winds in Mississippi, May 1, 2016$32,000 · 50 kt wind · 5 events
- Tornado and Flood in Indiana, May 1, 2016$9,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633593, 633595, 633596, 633594.